Wednesday, December 20, 2017

Cardiac Arrest in a Patient With a Left Ventricular Assist Device

A 70 year old woke up with his LVAD “low flow” alarm going off.  He called his LVAD coordinator and was told to call EMS.  He called EMS and during transport became unresponsive.  Because of the LVAD, no CPR was initiated.  The patient was unresponsive.  His pupils fixed and dilated at 5 mm.  JVD is present. He has an LVAD with a drive line coming from the RLQ.  He has two nephrostomy tubes in place.  With the exception of CPR, the ACLS protocol should be followed during a cardiac arrest. CPR may cause displacement of the drive lines in the patient and lead to uncontrolled aortic bleeding from the aorta.











The LVAD supplies were transported by EMS so he was immediately placed on AC power. No detectable pulses were present by Doppler. A mechanical hum could be heard over the apex of the heart.  Controller alarm status was “no flow.  Pump speed 5500.  Pump output 0.1 L/min.  Pump index 4.2.  Two IVs were quickly established in the right and left ACs and fluid resuscitation was initiated. Epinephrine 1 mg IV was given.  His LVAD coordinator was contacted for guidance. Blood sugar 73.  The LVAD coordinator only recommended at 500 ml bolus.  The patient had JVD which seemed to suggest some existing right heart failure, tamponade, or a PE.   The urine output in the nephrostomy bags was brown and had lots of sediment, so urospepsis was also a possibility.


He remained pulseless by Doppler.  No BP was obtainable.  A bedside ultrasound was done and showed little ventricular wall motion. No tamponade was noted.  Fluid resuscitation continued and Epinephrine 1 mg IV was given.  He was intubated with a 7.5 ETT tube.  Placement was confirmed via auscultation and endtidal CO2.  A CXR was done.   He was placed on the ventilator. Pulse oximetery readings were unobtainable. We were unable to obtain an ABG.  His heart rate improved after the Epinephrine










His heart rate slowed down after the epinephrine wore off.  He showed a complete heart block on the monitor. No pulses were detectable by Doppler.  Controller readings: Pump speed 5885, Pump output 0.2 L/min.  Pump index 4.2.  Atropine 0.5 mg was administered.  Dopamine 400mg/250 ml was started at 7 mcg/kg/min.











The epinephrine was repeated and sodium bicarbonate was administered.  The low flow alarm continued to sound on the controller.  Pump speed 5789  Pump output 0.3 L/min  Pump index 4.4. We wanted to see if we improve inotropic action of the heart.  The Dopamine was increased to 10 mcg/kg/min.









The epinephrine was repeated and he was started on an epinephrine drip at 5 mcg/min. Maintenance fluids are at 100 ml/hr .  The patient remains unresponsive.  Pupils are fixed and dilated.  The patient will be airlifted out.  Some improvement was noted in the controller numbers. Pump speed 5300  Pump output 1.6 L/min  Pump index 8.9.









The patient remains unresponsive.  The pupils are fixed and dilated.  An arterial line was placed using ultrasound guidance.  The arterial line was zeroed and leveled and found to be 22/10.  The arterial waveform is flattened.  No dichrotic notch is seen.  The heart rate has slowed down.  The pump output has decreased.  Epinephrine 1 mg was repeated.  At the suggestion of the LVAD coordinator, hypothermic protocol was initiated.  Dopamine increased to 15 mcg/kg/min.  Epinphrine to 10 mcg/min.











Controller shows “low flow.”  Pump speed 5843.  Pump output 0.1.  Pump index 4.1.  ABG obtained. pH: 7.29, PCO2: 24.6, PO2 321, HCO3: 12.0.  The bedside ultrasound was repeated and continued to show little ventricular wall motion. Radial artery ultrasound shows little arterial pulsations. The CXR results showed a right side pleural effusion and atelectasis.









Aircrew arrived for transfer. Patient remains unresponsive.  Pupils fixed and dilated.  Dopamine at 15 mcg/kg/min.  Epinephrine 10 mcg/kg/min.  Cold saline infusion at 100/min.  Controller shows “low flow.”  Pump speed 5642.  Pump output 0.1.  Pump index 4.5.  The patient was transferred





No comments:

Post a Comment